MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2.5-6-HX-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/07/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the axium coil failed to detach.The patient was undergoing surgery for treatment of an amorphous, ruptured aneurysm and acute sab of the left posterior communicating (pcom) artery.It was noted the patient's blood flow and vessel tortuosity were normal.It was reported that after placement of the axium coil in the aneurysm, the detachment failed.The physician used the instant detacher one time, did not use a second instant detacher or manual detachment method.There was no issue with the instant detacher.The coil was then removed, and a replacement coil was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include a 6f neuron max, navien a+ 072, echelon10 45°, portal 0.014 and traxcess 0.014, scepter xc 4x20mm.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that no issues were encountered prior to the coil non-detachment, and no damage was observed to the pushwire.
 
Additional Manufacturer Narrative
The instant detacher used in the event was not returned.The axium prime pusher actuator interface and break indicator were found intact.No bends or kinks were found with the axium prime pusher.The implant coil was found stretched within the introducer sheath.The axium prime coil was removed from within the introducer sheath.Under the microscope, the release wire coin was found to be located against the lumen stop and the coil shield was found to be present.However, the implant coil was found not attached to the pusher.The implant coil broke off from the pusher from the coil shell weld.In addition, the implant coil polypropylene filament broke off from the detach element.An attempt was made to detach the axium prime coil using an in-house detacher (model: id-1 lot: 9450155); however, the pusher became stuck within the detacher and detachment could not be performed.Therefore, the pusher was intentionally broken to locate the release wire.The release wire was grasped and pulled; however, difficulty was encountered pulling the release wire out from within the pusher.The pusher distal outer shrink tubing was removed (cut) and the release wire coin was examined.Dried blood was present on the release wire coin and lumen stop.The distal end of the axium prime coil was placed in a sonic cleaner for ~10 minutes to remove the dried blood.The release wire was grasped and pulled, detaching the remains of the implant coil (coil shell, detach element).No other anomalies were observed.Based on the device analysis and reported information, the customer¿s report of ¿non-detachment¿ was confirmed.It is likely the dried blood found on the release wire coin and lumen stop contributed to the event.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10413200
Report Number2029214-2020-00803
Device Sequence Number14055875
Product Code KRD
UDI-Device Identifier00847536021051
UDI-Public00847536021051
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/22/2023
Device Model NumberAPB-2.5-6-HX-ES
Device Catalogue NumberAPB-2.5-6-HX-ES
Device Lot NumberB013564
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/24/2020
Initial Date Received by Manufacturer 08/13/2020
Supplement Date Received by Manufacturer08/20/2020
11/13/2020
Initial Report FDA Received Date08/17/2020
Supplement Report FDA Received Date08/31/2020
11/13/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR